Illinois, 2020

Hail and Damaging Winds in Illinois, June 20, 2020

June 20, 2020 · NWS ILX · 6 events in 3 counties and zones

A cold front interacted with a warm and humid airmass to trigger numerous thunderstorms across central Illinois during the afternoon and evening of June 20th. A few of the cells became severe, producing damaging wind gusts of around 60mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$130,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacted with a warm and humid airmass to trigger numerous thunderstorms across central Illinois during the afternoon and evening of June 20th. A few of the cells became severe, producing damaging wind gusts of around 60mph. The most significant wind damage occurred in Christian County where falling tree limbs injured a person at a campground southeast of Taylorville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 20, 1:21 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 20, 1:21 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
221 PM CDT Sat Jun 20 2020

.SYNOPSIS...
Issued at 141 PM CDT Sat Jun 20 2020

A weak cold front will move across Illinois tonight providing a
focus for thunderstorm development this afternoon and evening. A
stronger cold front is expected to push through the state on
Monday providing another round of storms and cooler weather for
midweek.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 215 PM CDT Sat Jun 20 2020

Several different triggers this afternoon for convective
initiation from old outflow boundaries to thermal gradients, and
we can't forget the surface front near the Mississippi River
early this afternoon. Initial development is southeast of the
Illinois River where instability was reinforced with plenty of
soltice sun. Temperatures have lagged behind from the river
northwest as leftover cloud from the early convection has limited
instability.

Storms will be mostly diurnally driven and pulsy in nature with
gusty winds likely the dominant threat through early evening.

Sunday storms look to be mostly confined east of I-55 and of a
more isolated variety given the shortwave ridging in place between
tonights shortwave and the one that will likely be approaching
Monday.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 215 PM CDT Sat Jun 20 2020

The shortwave on Monday will be accompanied by a stronger front
and dynamics. GFS Forecasted Precip Water values approaching two
inches will likely combine with the stronger support to produce a
fairly widespread rainfall event with locally 1 inch+ rainfall
amounts. Potential for severe will be somewhat limited given the
expected cloud cover limiting instability and shear values are not
overly impressive.

Forecasted evolution remains highly divergent between mid-range
models. ECMWF continues to eject much of the energy from the upper
low quicker than the GFS and GEFS mean. The location of the upper
low through mid-week will determine if there is significant
instability to produce diurnal showers and storms. The 12z GFS is
not nearly as deep as yesterdays forecast and seems to be
trending toward the ECMWF and will tend toward a drier solution
for midweek. Temperatures and humidity begin to build again by the
end of the week and will introduce chance of storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jun 20 2020

A shortwave currently approaching the middle Mississippi Valley
will refire convection near the Central Illinois terminals this
afternoon. Several triggers will focus additional activity around
mid-afternoon. A weak cold front over southeast Iowa at Midday
should move into the area later this afternoon. In addition, an
old outflow boundary has pushed into eastern Illinois and may
provide a second boundary to trigger convection. And finally, a
temperature gradient between areas impacted by remnant cloud
debris from this mornings convection and strong heating under the
solstice sun is set up near the Illinois River.

With so much uncertainty will start current package with VCTS at
all sites this afternoon and will try to pinpoint times and
locations a bit better as the situation evolves.

Models indicate a potential for some brief MVFR ceilings late
tonight and have included them in the terminals.

Winds should be mostly out of the southwest ahead of the front and
then variable and gusty after the storms develop.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Jun 20, 2:29 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
329 PM CDT Sat Jun 20 2020

ILZ027>031-036>038-040>045-047>054-061-211200-
Cass-Champaign-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-
Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon-
Schuyler-Scott-Shelby-Stark-Tazewell-Woodford-
329 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible tonight. Some of the
storms could be strong to severe through middle evening, with
damaging winds the main threat. Hail will also be possible,
particularly along and west of the Illinois River.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another round of thunderstorms is expected Monday through Tuesday.
There is a risk that some of these storms on Monday could be
severe, with damaging winds and hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening through 8 PM.

ILZ046-055>057-062-063-066>068-071>073-211200-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Richland-Vermilion-
329 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible this afternoon and
tonight. At this time, these storms are not expected to become
severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Another round of thunderstorms is expected Monday through Tuesday.
Some of these storms on Monday could be strong to severe, with
damaging winds and hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, Jun 20, 3:47 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
447 PM CDT Sat Jun 20 2020

ILZ037-038-042-043-202230-
Logan-Tazewell-De Witt-McLean-
447 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN...NORTHWESTERN DE
WITT...SOUTHEASTERN TAZEWELL AND SOUTHWESTERN MCLEAN COUNTIES UNTIL
530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lincoln, Heyworth, Atlanta, McLean, Stanford, Waynesville, Armington,
Beason, Lawndale and Midland City.

This includes the following highways...
 Interstate 155 between mile markers 0 and 4.
 Interstate 55 between mile markers 120 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 8937 4015 8953 4048 8921 4028 8889
TIME...MOT...LOC 2147Z 227DEG 28KT 4013 8938

37

The radar

The Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fulton

When
June 20, 3:56 PM CST to 4:01 PM CST
Where
Fulton County, 3 mi WSW of Little America
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.403, -90.083

Thunderstorm Wind, Christian

When
June 20, 4:02 PM CST to 4:07 PM CST
Where
Christian County, 2.73 mi ESE of Taylorville
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
39.532, -89.255

Several trees and large tree limbs were blown down in a campground just west of the Lake Taylorville Dam. One person suffered a severe head injury when a falling limb struck them while they sheltered in a tent. In addition, 3 RVs and a car were damaged by tree branches. About one half mile northeast of the campground, falling tree limbs damaged the roof of a house.

Thunderstorm Wind, Christian

When
June 20, 4:04 PM CST to 4:09 PM CST
Where
Christian County, 2.07 mi E of Taylorville to 3.37 mi S of Willeys
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.553, -89.261

Trees, tree limbs, and power lines were blown down along Lincoln Trail Road just west of 1600 East Road.

Thunderstorm Wind, Christian

When
June 20, 4:07 PM CST to 4:12 PM CST
Where
Christian County, 3.7 mi ENE of Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.571, -89.236

A few trees were blown down northeast of Taylorville.

Thunderstorm Wind, Christian

When
June 20, 4:14 PM CST to 4:19 PM CST
Where
Christian County, Stonington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.630, -89.200

Several large tree limbs and power lines were blown down on the west side of Stonington, resulting in a power outage.

Thunderstorm Wind, Champaign

When
June 20, 5:35 PM CST to 5:40 PM CST
Where
Champaign County, 4 mi WSW of Pesotum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.898, -88.340

Several tree limbs were blown down as a gust front passed. Gustnadoes were observed along the gust front as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895885, 895886, 895888, 895894, 895892, 895896.